Wednesday, August 10, 2022

Comments by andy013

Showing 8 of 8 comments.

  • Good article Dr Fava. As someone who has lived with a “persistent post withdrawal disorder” for over 10 years now I hope there is a lot more research into it. I think it’s too late for me but I believe SSRIs would be used much less if patients (and doctors) really knew all of the potential harms. Once we have good research into the lasting harmful effects it will become very difficult to deny it. Then hopefully in the future people like me won’t be given an SSRI after a 5 minute conversation with a doctor.

    You wrote “antidepressants are life-saving medications”, what is this belief based on? Obviously as someone who has been permanently harmed by these drugs I’m very sympathetic towards the criticisms of them (as I’m sure many members of this site are). As far as I know these drugs only show a very small average difference from placebo and no difference in mortality. Is there any good evidence that they are life-saving even for a small number of people?

  • Do persistent post-withdrawal disorders always consist of a return of the original symptoms? It seems like some people just develop new symptoms.

    I also think that it’s only a matter of time before damage from SSRIs will be able to be detected via some kind of biological test (although it may be a long time). I can’t say the same for many psychiatric disorders, although maybe I’m being too much of a reductionist.

  • Dr Shipko, I wanted to emphasize that it is not just those who have taken SSRIs for 10+ years that experience long term problems. I took an SSRI for about 5 months total at a low dose and even now that I am 6 years off of it I still have chronic symptoms. I was in my early 20s when I started the drug. I had everything on my side (young, low dose, short duration of use) and I still experienced permanent damage. I doubt many doctors would see patients like me because we have grown completely distrusting of medicine after it left us for dead and we are already aware that even if we found a doctor like yourself who understands, there would be very little you could do to help.

    For a number of years now I have been considering trying to reinstate the SSRI to see if it would help alleviate any of my symptoms. It is one of the scariest things I could ever do and I’m still not sure I have the guts to go through with it. In general the community of those that have been harmed by these drugs are very against this sort of approach. I understand that they have been harmed a great deal by these drugs but I also think that perhaps some people would do better on them. I see the same resistance in these comments around your idea that taking benzos could help people in severe withdrawal. I think it’s important to be open to all possibilities and perhaps taking benzos is better for some people in order to minimize harm. Of course I also share their serious concerns that taking more drugs could ultimately make things worse in the longer term. Lets tread carefully.

  • Hi James, my doctor told me the same thing, “there is no such thing as withdrawal” and “don’t believe internet horror stories”. The thing that frustrates me the most is the confidence many doctors make these assertions with. How can they be so confident about something they are so wrong about? I think Mark Twain was right: “It ain’t what you don’t know that gets you into trouble. It’s what you know for sure that just ain’t so.”

    I’m really glad you had the courage to start this podcast. I think the more awareness we can get about these problems the better and your podcast is a significant contribution.

  • It’s interesting in this article that they note that doses exceeding 40mg lack evidence of additional benefit, yet when you reduce someone down to 40mg they may have “worsening mental health disorders”. How could that possibly be? You get no benefit from increasing the dose, but when you lower it you get worse. Surely this is evidence of harm caused by the drug.

    It is interesting that they do not mention withdrawal effects at all in this article. Even if the authors hypothesis was true (that lowering the dose resulted in worsening of the underlying “mental illness”), you would think that they would at least mention that some of the hospitalizations could have been the result of withdrawal effects.

  • Partly reducing the dose will still produce discontinuation symptoms. You don’t need to go complete off the drug. If you go from 80mg down to 40mg then you will almost certainly get withdrawal symptoms that can be easily mistaken as a “return of the original condition”. This study illustrates how dangerous it can be to rapidly discontinue these drugs.

  • Hi Someone Else, I read your comment and I am interested to hear more about your experience. Are you saying you still experience symptoms even 15 years after stopping an SSRI? I assume it was worse in the early period of withdrawal. Did you notice gradual improvements over time? I always assumed the brain zaps were a short term thing.